Funnel Cloud, Warren
- When
- April 21, 6:39 PM CST
- Where
- Warren County, 3 mi WSW of Scotch Ridge
- Reported by
- Trained Spotter
- Coordinates
- 41.454, -93.624
Funnel cloud was reported near R63 and Dubuque Street between Norwalk and Indianola.
A weak cold front moved southeast across the state during the afternoon and evening hours. Parameters were weak, though there was some weak shear and helicity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak cold front moved southeast across the state during the afternoon and evening hours. Parameters were weak, though there was some weak shear and helicity. Thunderstorms developed during the late afternoon and evening hours. Many of the thunderstorms produced pea to penny size hail. One funnel cloud was spotted in Warren County north of Norwalk.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 21, 5:39 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 639 PM CDT SAT APR 21 2012 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... PRIMARY CONCERN TONIGHT WILL BE THE EVOLUTION OF UPSTREAM SHORT WAVE/PV ANOMALY...WHICH MODELS BRING RIGHT THROUGH IA LATER TONIGHT. CURRENT MORE THERMODYNAMICALLY FORCED BAND OF PRECIP SHOULD EXIT ERN FORECAST AREA BY 00Z FOLLOWED BY LINE OF SCATTERED SHOWERS/STORMS FOCUSED ON LOW LEVEL CONVERGENCE WITH PASSAGE OF TROUGH. 20Z SURFACE ANALYSIS PLACES ACTUAL COLD FRONT FROM LOW NEAR FARGO BACK ALONG ND/SD BORDER. COULD SEE SOME BELOW SEVERE CRITERIA HAIL/WIND WITH THESE STORMS NW...BUT DECREASING/INCREASING MLCAPE/CIN RESPECTIVELY SHOULD GRADUALLY WEAKEN STORMS AS THEY GET INTO CENTRAL IA. RUC MLCAPE APPEARS TO PEAK AT NO MORE THAN 300 J/KG AS IT ENTER FORECAST AREA. ATTENTION WILL THEN TURNS TO FORCING AND MOISTURE 3KM AND BELOW ASSOCIATED WITH PASSAGE OF SHORT WAVE WHICH MAINLY APPEARS TO AFFECT NERN HALF OF IA. HAVE HIGH CHANCE/LIKELY POPS TONIGHT IN THESE AREAS...BUT FEEL THIS WILL BE FOR A TRANSIENT LOW QPF EVENT. .LONG TERM /SUNDAY THROUGH SATURDAY/... AMPLIFIED UPPER PATTERN OVER THE CONUS EARLY NEXT WEEK WITH UPPER RIDGE CENTERED OVER THE CENTRAL ROCKIES AND A DEEP UPPER TROUGH OVER THE EASTERN UNITED STATES. SHORTWAVE OVER THE UPPER MIDWEST TODAY IS FORECAST TO CURVE OUT A DEEP UPPER LOW CENTERED NEAR THE EAST COAST BY MONDAY. THIS WILL LEAVE CENTRAL IOWA IN INITIALLY NORTHERLY UPPER FLOW WHICH SHOULD SLOWLY BECOME NORTHWESTERLY BY TUESDAY/WEDNESDAY AS A SHORTWAVE FLATTENS THE UPPER RIDGE TO THE WEST. THE MODELS SEEM TO BE IN FAIR AGREEMENT WITH THE GENERAL UPPER PATTERN...BUT THERE ARE DIFFERENCES MID WEEK CONCERNING THE PASSAGE OF A SIGNIFICANT COLD FRONT. THE 12Z OPERATIONAL GFS BRINGS A STRONG CANADIAN HIGH DOWN INTO THE UPPER MIDWEST DURING THE WEDNESDAY THROUGH FRIDAY TIME PERIOD. THE 12Z ECMWF IS SIMILAR TO THE 12Z GFS CONCERNING THE PLACEMENT AND STRENGTH OF THE CANADIAN HIGH. 12Z NAM/GFS BOTH LINGER PRECIPITATION OVER CENTRAL IOWA ON SUNDAY IN THE VICINITY OF AN INVERTED TROUGH. THE TROUGH SHOULD WEAKEN DURING THE DAY AS THE SURFACE RIDGE BUILDS IN. EXPECT CLOUDS ON SUNDAY WITH SMALL SHOWER CHANCES THROUGH NOON. SKIES SHOULD CLEAR SUNDAY NIGHT UNDER APPROACHING HIGH ALLOWING TEMPERATURES TO FALL NEAR FREEZING IN SPOTS. CONDITIONS SHOULD BE FAVORABLE FOR FROST...LIGHT WINDS AND CLEAR SKIES. AS THE UPPER FLOW FLATTENS BY TUESDAY AND SURFACE AND LOW-LEVEL FLOW BECOMES WEST SOUTHWEST WITH STRONG WARM ADVECTION...EXPECT TEMPERATURES TO WARM INTO THE 80S OVER WESTERN IOWA. MODEL UNCERTAINTY IN THE LONG RANGE...DAY SIX AND SEVEN...WILL RESULT IN MODERATE POPS. NEXT WESTERN CONUS UPPER TROUGH AND ACCOMPANYING SURFACE FEATURES SHOULD IMPACT CENTRAL IOWA DURING THIS TIME PERIOD. IN ALL CASES...THE PATTERN SHOULD BECOME FAVORABLE FOR THUNDERSTORMS BY THE END OF THE FORECAST PERIOD. && .AVIATION...22/00Z WEAK BROKEN LINE OF SHOWERS WILL QUICKLY PUSH EAST OVER THE NEXT COUPLE OF HOURS. SHOULD BE EAST OF DSM AREA BY 01Z AT THE LATEST AND THEN OTM/ALO AREAS BY AROUND 03Z. MAINLY EXPECTING A WIND SHIFT TO THE WEST NORTHWEST WITH THE PASSING OF A WEAK TROUGH CAUSING THESE SHOWERS. A COLD FRONT LOOKS TO SWING AROUND THE SHORTWAVE OVERNIGHT NIGHT AND WILL BRING SOME IFR/MVFR CIGS PAST 06Z TO ALL TAF SITES. 925MB RH NEAR 100PERCENT THROUGH MID MORNING SUNDAY BEFORE SOME MIXING HELPS LIFT THE CIGS TO VFR B/T 15-18Z SUNDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SMALL LONG TERM...JOHNSON AVIATION...PODRAZIK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 304 PM CDT SAT APR 21 2012 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-222015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 304 PM CDT SAT APR 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED TONIGHT. THE STRONGER THUNDERSTORMS MAY PRODUCE DIME SIZED OR SMALLER HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY FROST IS POSSIBLE ACROSS PARTS OF CENTRAL IOWA SUNDAY NIGHT. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY AND AGAIN LATE IN THE WEEK OR ON SATURDAY. THE STORMS MIDWEEK HAVE A LOW PROBABILITY OF BEING SEVERE. THE CHANCES OF SEVERE WEATHER INCREASE BY SATURDAY...BUT SIGNIFICANCE OF THE THREAT IS VERY UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY UNTIL LATE NEXT WEEK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 407 PM CDT SAT APR 21 2012 IAZ004-015-023-033-034-212315- EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN- INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS... SAC CITY...ROCKWELL CITY 407 PM CDT SAT APR 21 2012 ...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS... CURRENT ATMOSPHERIC CONDITIONS SUPPORT THE DEVELOPMENT OF FUNNEL CLOUDS. USUALLY...THESE FUNNEL CLOUDS CAN FORM FROM SHOWERS AND WEAK THUNDERSTORMS. THESE FUNNELS ARE NORMALLY BRIEF...DROP ONLY A FEW HUNDRED FEET FROM THE CLOUD BASE...AND RARELY BECOME A TORNADO OR CAUSE DAMAGE. HOWEVER...IF ONE IS SPOTTED...PLEASE REPORT IT IMMEDIATELY TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. IF A TORNADO WARNING WOULD BECOME NECESSARY...TAKE APPROPRIATE ACTION. REV
The Des Moines radar (KDMX), 32 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
1 funnel cloud. Local standard time, as filed.
Funnel cloud was reported near R63 and Dubuque Street between Norwalk and Indianola.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366555.